Get E-Book on COVID-19

Q. Can I take Omeprazole for mild gastritis-like symptoms?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 21, 2017 and last reviewed on: Jul 19, 2019

Hi doctor,

I have suffered from gastritis-like symptoms for about a week now. I have an occasional mild tummy ache and nausea which is relieved by belching. I have suffered from acute gastritis now for several years, although I cannot be 100 % certain why. I tested positive for the h. pylori bacterium two years ago. I have consulted medical specialists in this past week, who have asked me about pain, but I have felt no pain when tested, nor vomiting, or blood in feces, etc. So, it is gastritis, although again, I am not sure what it stems from. There are possibilities though. Firstly, there is the presence of h. pylori. Secondly, a week ago, I accidentally brushed a bottle I was drinking from against my fridge, before drinking from it. I was worried about it because my fridge has not been cleaned in years. So, I may have picked up a bug. Thirdly, about 25 years ago, I had a very severe alcohol problem, although I have not drunk alcohol since then apart from very occasionally.

That said, alcohol can be a trigger for gastritis, although not this time, as I have not drunk anything alcoholic for nearly two years. I have Omeprazole tablets 20 mg. I have been told it is advisable to take these for gastritis. Is Omeprazole generally well tolerated? Are there any side effects? Does it clear up symptoms rapidly? Is 20 mg a suitable dose for gastritis? Alternatively, I can take a week long course of Omeprazole, Amoxicillin, and Clarithromycin (triple therapy). I have these medicines at home. Are there side effects to this therapy? If so, what are they? Is it safe to take this? So, this is my situation. What do you advise? Should I try out the Omeprazole or the triple therapy? I look forward to hearing from you.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hello,

Welcome to icliniq.com.

You seem to be suffering from irritable bowel syndrome (IBS) associated with gastritis. Yes, you can take Omeprazole 20 mg. Once a day would be enough. There are no major side effects. There is no indication for taking triple therapy for h.pylori again. I advise the following for treatment of IBS.

  1. A proton pump inhibitor like Pantoprazole, Rabeprazole, or Omeprazole which will help in neutralizing the acid in your stomach.
  2. You should avoid fat and spices in your food and preferably take a soft and bland diet.
  3. You can take a smooth muscle relaxant like Mebeverine in the case of a stomach pain.
  4. In refractory (stubborn) cases, drugs like Chlordiazepoxide and Clidinium bromide can be used, if there is no improvement.

These are the best options for you based on the details you have provided. If you have any further queries, feel free to ask me.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Hello doctor, 

Thank you for your reply. Alright, I will take Omeprazole. Good, I feel safe taking it. I have enough for a week. Does it have any major side effects? I have not taken triple therapy yet. But, I have the available medication. Do you advise triple therapy for h. pylori? Or shall I simply try the Omeprazole for a time? Is gastritis serious? As I said, I have not vomited, and there is no sign of blood. I felt no pain when a nurse tested my stomach area.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hello,

Welcome back to icliniq.com.

Persons with chronic gastritis have been known to take Omeprazole life-long without any major complications. So, I suggest you continue taking it for two weeks. I would not recommend you take triple-drug therapy as it can worsen gastritis, due to antibiotics being one of the components. Take Omeprazole and Digene (Aluminium Hydroxide) for two weeks. If you have no relief, then write back to me. Please feel comfortable to ask me further queries, if you have any.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Related Questions:
Can antral gastritis cause hunger?
I have stomach pain when I pass stools. Please suggest a medicine.
Would fundoplication help gastritis?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Irritable Bowel Syndrome (IBS) - Symptoms, Causes and Treatment

Article Overview: Irritable bowel syndrome is one of the annoying gastrointestinal tract diseases because of the chronic nature of the disease and the variety of symptoms that can interfere with your daily life. Read Article


Dr. Mahmoud Abdallah Elashkar
Medical Gastroenterologist

Irritable bowel syndrome is a functional disturbance of colonic motility without organic causes. IBS is characterized by abdominal pain and altered bowel habits. Causes:  Unknown, but psychological disturbance plays a role. Symptoms: IBS is known to have a long history with long interval pe...  Read Article

I have IBS and seems to be related to SIBO. Please advise management.

Query: Hi doctor, I realize I have IBS symptoms and they seem to be related to SIBO. I need your advice on how to treat it effectively. Here are some symptoms and test results. Leaky gut or intestinal permeability with multiple food intolerances. Seems to have hydrogen sulfide based SIBO, severe farting...  Read Full »

I have stomach pain and darker stool. What could be the reason?

Query: Hello doctor, I am a 29-year-old male, and have stomach pain for around a week (mostly after eating). The pain starts in epigastric regions, and then to lower abdomen. I started noticing changing stool color to more darker stool. There is no diarrhea or vomiting, no fever. I am taking Omeprazole fo...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.